New York, 2001Hail and Damaging Winds in New York, July 1, 2001
July 1, 2001 · NWS BGM · 8 events in 6 counties and zones
6 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 1:55 AM EST, 7 hours 5 minutes earlier.
Area forecast discussion, Jul 1, 1:55 AM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 AM EDT SUN JUL 01 2001
A FEW SHRA MOVING EWD ACROSS LAKE ONTARIO LINING SOUTHWEST ACROSS
LAKE ERIE. OTHER SHRA ACROSS PA HEADING TWDS WYOMING VALLEY. A FEW
LIGHTNING STRIKES NOTED BUT MOST OF THESE HAVE SHOWN WEAKENING TREND
WITH TIME. OTHERWISE...MAIN STORY AND FCST PROBLEM FOR TODAY IS
POTENTIAL FOR SEVERE WEATHER WITH APPROACHING STRONG COLD FRONT.
POTENTIAL STILL EXISTS FOR A STRONG SQUALL LINE/BOW ECHO TODAY. THE
FRONT IS PROGGED TO MOVE THROUGH THE WESTERN PART OF THE FCST AREA
DURING THE THE EARLY AFTERNOON AND REACH NORTHEAST PA TWDS THE LATE
AFTERNOON HOURS. STRONG WIND FIELDS ARE PRESENT IN MODELS AS IS THE
UPPER DYNAMICS. WILL CONTINUE WITH THE STATEMENT ISSUED EARLIER
HIGHLIGHTING THE THREAT AS WELL AS THE ENHANCED WORDING IN THE
ZONES.
PARTS OF THE FCST AREA ALONG THE NEW YORK/PENNSYLVANIA BORDER SAW 2
TO 3 INCHES OF RAIN (RADAR ESTIMATES) YESTERDAY AFTERNOON WITH THE
STORMS THAT TRAINED ACROSS THAT AREA. IF IT LOOKED LIKE TODAY'S
STORMS WOULD BE SLOW MOVING OR TRAINING...A FFA MAY HAVE BEEN NEEDED
FOR SOME AREAS. BUT THIS DOES NOT LOOK TO BE THE CASE AS THE
STRENGTHENING LOW WILL HELP TO BLOW THE FRONT THROUGH PRETTY
QUICKLY. ETA QPF ABOUT 1/2 TO 3/4 INCH FOR TODAY. STRONG WINDS LIKELY
BIGGER THREAT THAN FLOODING FOR TODAY. WILL SIMPLY KEEP THE MENTION
OF STORMS WITH HEAVY RAIN IN ZONES.
850 TEMPS DOWN TO 0 TO -1 BY MONDAY MORNING. THE HIGHER ELEVATIONS
WILL LIKELY SEE THE COLDER TEMPS MONDAY WITH STRONGER PRESSURE
GRADIENT. THE VALLEYS BOTTOM OUT TUESDAY MORNING WITH BETTER
RADIATIONAL COOLING CONDITIONS. RECORD LOWS FOR MON/TUE ARE: BGM
46/49 SYR 45/49 AVP 46/45. POTENTIAL FOR SOME OF THESE TO BE
BROKEN.
WORK ZONES OUT. FINALS AND REFRESHED SPS BEFORE 330 AM.
.BGM...NONE.
JML
In the hours before
Special weather statement, Jul 1, 7:15 AM EST, 1 hour 45 minutes before
NYZ009-037-036-018-017-016-015-022-024-023-025-055-056-044-045-046-
011800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 AM EDT SUN JUL 01 2001
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 200 PM EDT FOR THE FOLLOWING COUNTIES:
ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
CHEMUNG NY...
SCHUYLER NY...
TOMPKINS NY...
OTSEGO NY...
CHENANGO NY...
CORTLAND NY...
TIOGA NY...
BROOME NY...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EDT.
Event by event
6 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Lightning, Oneida
- When
- July 1, 9:00 AM EST
- Where
- Oneida County, Lee Center
- Reported by
- NEWSPAPER
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Newspaper reports indicate a house on Kiwanis Road was struck by lightning. Electrical appliances were damaged but no significant structural damage was reported.
Thunderstorm Wind, Cayuga
- When
- July 1, 11:24 AM EST
- Where
- Cayuga County, Cato
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.167, -76.583
Emergency management reported trees and wires blown down by thunderstorm winds 3 miles south of Cato.
Thunderstorm Wind, Seneca
- When
- July 1, 11:45 AM EST
- Where
- Seneca County, Dublin
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.000, -76.917
Law enforcement reported trees and wires blown down by thunderstorm winds in Junius township.
Thunderstorm Wind, Onondaga
- When
- July 1, 11:48 AM EST
- Where
- Onondaga County, Lysander
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.217, -76.467
Emergency management reported many trees and wires blown down by thunderstorm winds.
Thunderstorm Wind, Oneida
- When
- July 1, 12:15 PM EST
- Where
- Oneida County, Countywide
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.283, -75.417
Emergcney management reported trees and wires blown down by thunderstorm winds across the county.
Thunderstorm Wind, Madison
- When
- July 1, 12:20 PM EST to 12:40 PM EST
- Where
- Madison County, Countywide
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.900, -75.667
Emergency management reported trees and wires blown down by thunderstorm winds across the county.
Thunderstorm Wind, Sullivan
- When
- July 1, 1:15 PM EST to 2:00 PM EST
- Where
- Sullivan County, Countywide
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.700, -74.733
Emergency management reported trees and wires blown down by thunderstorm winds acrss the county.
Hail, Sullivan
- When
- July 1, 1:15 PM EST
- Where
- Sullivan County, Grahamsville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.850, -74.567
SKYWARN storm spotters reported 3/4 inch hail.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Michigan, July 1 to 31, 2001$150 million · 17 events
- Heat in Pennsylvania, July 1, 20011 death · 5 events
- Rip Current in Michigan, July 1, 20011 death · 1 event
- Damaging Winds and Lightning Strikes in Maryland, July 1, 2001$1.4 million · 9 events
- Hail and Damaging Winds in New York, July 1, 2001$461,000 · 2 in hail · 27 events
- Tropical Storm in Guam, July 1 to 3, 2001$800,000 · 1 event
- Flash Flooding and Hail in Texas, July 1, 2001$335,000 · 1 in hail · 14 events
- Wildfire in Alaska, July 1 to 7, 2001$400,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 1, 2001$200,000 · 1 in hail · 12 events
- Tornado in Florida, July 1, 2001$100,000 · F1 · 1 event
- Flood in Minnesota, July 1 to 31, 2001$250,000 · 1 event
- Damaging Winds and Lightning Strike in West Virginia, July 1, 2001$169,000 · 6 events